Back to Journals » Open Access Rheumatology: Research and Reviews » Volume 10

A rare case of suicidal ideation related to Adalimumab use

Authors Jafri F, Sammut A

Received 19 March 2018

Accepted for publication 30 May 2018

Published 17 August 2018 Volume 2018:10 Pages 113—115

DOI https://doi.org/10.2147/OARRR.S168559

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Colin Mak

Peer reviewer comments 3

Editor who approved publication: Professor Chuan-Ju Liu


Fatima Jafri, Amanda Sammut

Department of Medicine, Division of Rheumatology, Harlem Hospital Center, Columbia University Medical Center, New York, NY, USA

Introduction: Patients undergoing treatment with an anti-tumor necrosis factor-alpha (TNF-α) agent can, as an adverse event, develop anti-TNF-α–induced lupus (ATIL). Neuropsychiatric symptoms such as depression and suicidal ideations are not commonly seen in patients who develop ATIL. We describe a case of a 56-year-old female who developed ATIL and suicidal ideations while on Adalimumab.
Case presentation: A 56-year-old female with rheumatoid arthritis (RA) and no known prior history of systemic lupus erythematosus or depression presented with suicidal ideations, joint pains and a malar rash after a recent change in her Adalimumab dose. She was treated for an acute ATIL episode based on her symptoms and serologies which were positive for anti-double-stranded deoxyribonucleic acid antibody. An inpatient psychiatric consultation determined that the patient’s suicidal ideations may be an associated symptom of her current ATIL episode or possibly secondary to her chronic pain and debilitation from her RA. The patient’s Adalimumab was discontinued and she was treated with a course of intravenous glucocorticoid. The patient’s suicidal ideations resolved and her anti-double-stranded deoxyribonucleic acid antibody serologies became negative. She was subsequently started on Abatacept and has achieved remission of her RA with no further suicidal ideations.
Discussion: The development of ATIL in patients undergoing treatment with an anti-TNF-α agent is a rare occurrence. The aim of reporting our case is to increase understanding of ATIL by highlighting the occurrence of neuropsychiatric symptoms in a patient who developed ATIL.

Keywords: Adalimumab, lupus, rheumatoid arthritis, suicidal ideation

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]